Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 6:56 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 2, 2017, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:00 PM CDT | HAIL 1 | 5 Nw Crystal Springs, ND | MOSTLY SMALL HAIL WITH A COUPLE OF QUARTER SIZE PIECES REMAINING ON THE DRIVEWAY. ESTIMATED WIND SPEEDS 45 TO 50 MPH. TIME ESTIMATED FROM RADAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
809
WUUS53 KBIS 022356
SVRBIS
NDC043-093-030100-
/O.NEW.KBIS.SV.W.0006.170602T2356Z-170603T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
656 PM CDT FRI JUN 2 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central Kidder County in south central North Dakota...
West central Stutsman County in southeastern North Dakota...
* Until 800 PM CDT
* At 655 PM CDT, a severe thunderstorm was located 5 miles north of
Tappen, or 14 miles northeast of Steele, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Medina around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Chase
Lake and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9970 4704 9972 4710 9933 4697 9919
4687 9933
TIME...MOT...LOC 2355Z 273DEG 15KT 4695 9964
HAIL...1.00IN
WIND...60MPH
$$
abeling3 follow-up statements
969
WWUS53 KBIS 030016
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
716 PM CDT FRI JUN 2 2017
NDC043-093-030100-
/O.CON.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Kidder ND-Stutsman ND-
716 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES...
At 715 PM CDT, a severe thunderstorm was located 8 miles northwest of
Medina, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Medina around 735 PM CDT.
Other locations impacted by this severe thunderstorm include Chase
Lake and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9970 4704 9972 4710 9933 4697 9919
4687 9933
TIME...MOT...LOC 0015Z 272DEG 20KT 4695 9946
HAIL...1.00IN
WIND...60MPH
$$
waa340
WWUS53 KBIS 030040
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
740 PM CDT FRI JUN 2 2017
NDC043-030049-
/O.CAN.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Kidder ND-
740 PM CDT FRI JUN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIDDER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0039Z 189DEG 33KT 4690 9937
$$
NDC093-030100-
/O.CON.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Stutsman ND-
740 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL STUTSMAN COUNTY...
At 739 PM CDT, a severe thunderstorm was located near Medina, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of west
central Stutsman County, including the following locations: Chase
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0039Z 189DEG 33KT 4690 9937
HAIL...1.00IN
WIND...60MPH
$$
waa424
WWUS53 KBIS 030052
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
752 PM CDT FRI JUN 2 2017
NDC093-030102-
/O.EXP.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Stutsman ND-
752 PM CDT FRI JUN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STUTSMAN COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0052Z 273DEG 15KT 4690 9930
$$
waaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:29 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 2, 6:29 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 629 PM CDT Fri Jun 2 2017 .UPDATE... Issued at 629 PM CDT Fri Jun 2 2017 CAMs performed fairly well for our convective event this afternoon and evening. For this update I trimmed POPs based on latest radar imagery and near term trends. Will maintain severe wording in the grids for now with still a few robust storms and plenty of instability. Other hourly weather elements were also tweaked based on latest observations. Pressure rises in the wake of the trough producing an hour or two of gusty winds from the west/northwest, which should wind down over the next couple of hours. For this I bumped winds, again based on latest sfc obs, eastward trend, and high res model output. && .SHORT TERM...(This evening through Saturday) Issued at 259 PM CDT Fri Jun 2 2017 Forecast highlights in the short term period will be thunderstorm chances (some strong to severe) this afternoon and evening over south central and eastern parts of North Dakota. Currently, upper ridge axis moving into the Upper Mississippi Valley ahead of a mid level S/WV over the Western Dakotas. Surface trough/frontal boundary moving east into central North Dakota at the moment. Ahead of the trough, thermal ridge extending north with 29-31C 925MB temperatures poking northward from far south central ND north-northeast into the Turtle Mountain region. Temperatures climbing into the 90s along this warm air surge, with Bismarck already breaking a record (92 set in 1948) with a reading of 95F thus far today (as of this writing). Also accompanying the warm air is a very moist airmass with sfc dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges from 3-5K J/KG over much of central and into eastern parts of the state. CU towers starting to form east of the office as we reach our convective temperatures. As noted in previous discussions, lack of shear will result in mainly pulse thunderstorms with marginally severe hail and/or wind possible from far south central ND east to the James River Valley and north to the Turtle Mountain area this afternoon through mid evening. SPC earlier upgrading this area into a slight risk for severe weather and continues to be very reasonable. We still expect storms to initiate over south central ND as per latest CAMs, with storms developing/moving north/northeast along the front as it continues eastward. Timing favorable for development also continue to be around the 20-21Z timeframe. By 06Z tonight all precipitation should be over as a dry westerly flow spreads stable air from west to east across the region. Breezy day for Saturday as a potent mid level low moves east across south central Canada. Not much cooling behind today's front, with highs still forecast in the 80s for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 259 PM CDT Fri Jun 2 2017 Ridging slowly redevelops into the Northern Plains into Monday, followed by another mid level S/WV trough/closed low Monday night into Tuesday. This pattern will favor dry conditions through Monday daytime, then increasing chances for precipitation Monday night into Tuesday. Models have come in a tad wetter for Monday night so this is promising given our dry conditions of late. Northwest flow aloft then develops followed by ridging for the remainder of the extended period. Temperatures will remain warm/about 10-15 degrees above normal for the weekend, followed by a slight cooling trend early next week. Warmer weather would then be favored mid-late week when ridging is again advertised. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jun 2 2017 A cold front will move across central North Dakota this afternoon and early evening. Isolated to scattered thunderstorms are possible ahead of the front, including Bismarck, Minot and Jamestown. The most favored areas will be east of Bismarck and Minot, and the chances for Jamestown will likely be in the evening. Therefore will just add a VCTS for these locations. Will update as needed. Gusty west to northwest winds of 15 to 30 mph are expected behind the cold front, especially at KDIK and KISN this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jun 2, 6:20 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 620 PM CDT Fri Jun 2 2017 NDZ005-013-022-023-025-035>037-045>048-050-051-032330- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue early this evening across far south central and portions of eastern North Dakota. A few storms could be severe with gusty winds and large hail. The threat for thunderstorms will diminish through the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in weather reports to NWS Bismarck at 1-800-247-0212. You can also submit reports or pictures on our Facebook or Twitter pages, and also via our on- line reporting form at www.weather.gov/bis. NDZ001>004-009>012-017>021-031>034-040>044-032330- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams- 620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 2, 5:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 WNW MEDINA 46.92N 99.38W
06/02/2017 E0.88 INCH STUTSMAN ND PUBLIC
&&
NJHLocal storm report, Jun 2, 5:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 N MEDINA 46.90N 99.30W
06/02/2017 M1.00 INCH STUTSMAN ND NWS EMPLOYEE
NWS SAN DIEGO EMPLOYEES REPORT. QUARTER HAIL
JUST NORTH OF MEDINA.
&&
NJHSpecial weather statement, Jun 2, 6:11 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Bismarck ND 611 PM CDT FRI JUN 2 2017 NDZ047-022345- Logan ND- 611 PM CDT FRI JUN 2 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN COUNTY UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Streeter to 8 miles southeast of Napoleon. Movement was northeast at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Logan County. LAT...LON 4639 9976 4663 9955 4663 9935 4644 9954 TIME...MOT...LOC 2310Z 224DEG 19KT 4668 9942 4646 9961 abeling
Special weather statement, Jun 2, 6:12 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Bismarck ND 612 PM CDT FRI JUN 2 2017 NDZ045-046-030000- Sioux ND-Emmons ND- 612 PM CDT FRI JUN 2 2017 ...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES UNTIL 700 PM CDT... At 610 PM CDT, thunderstorms were located along a line extending from near Fort Yates to 10 miles southwest of Selfridge. Movement was north at 20 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Fort Yates, Selfridge and Cattail Recreation Area. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4595 10138 4632 10089 4613 10031 4594 10065 TIME...MOT...LOC 2310Z 199DEG 36KT 4607 10071 4590 10117 HAMILTON
Special weather statement, Jun 2, 6:17 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 617 PM CDT FRI JUN 2 2017 NDZ036-030000- Kidder ND- 617 PM CDT FRI JUN 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KIDDER COUNTY UNTIL 700 PM CDT... At 616 PM CDT, a strong thunderstorm was located 10 miles north of Steele, moving east at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Robinson and Horsehead Lake. LAT...LON 4694 10000 4705 9998 4720 9965 4694 9964 TIME...MOT...LOC 2316Z 265DEG 12KT 4700 9990 HAMILTON
Special weather statement, Jun 2, 6:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
653 PM CDT FRI JUN 2 2017
NDZ023-030045-
Wells ND-
653 PM CDT FRI JUN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WELLS COUNTY
UNTIL 745 PM CDT...
At 652 PM CDT, strong thunderstorms were located along a line
extending from 9 miles southwest of Oberon to 7 miles west of Cathay.
Movement was east at 15 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Fessenden, Cathay, Sykeston, Bremen, Hamberg, Emrick and Heaton.
LAT...LON 4733 9974 4784 9956 4785 9953 4785 9930
4784 9929 4767 9930 4767 9927 4759 9927
4752 9928 4741 9927
TIME...MOT...LOC 2352Z 254DEG 8KT 4785 9937 4752 9955
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:08 PM CDT | Special Weather Statement | BIS | Kidder | 22 min |
| Jun 2, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Jun 2, 3:32 PM CDT | Special Weather Statement | BIS | Rolette | 28 min |
| Jun 2, 3:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 41 min |
| Jun 2, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Jun 2, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jun 2, 6:11 PM CDT | Special Weather Statement | BIS | Logan | 34 min |
| Jun 2, 6:12 PM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 2, 6:17 PM CDT | Special Weather Statement | BIS | Kidder | 43 min |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 2, 6:53 PM CDT | Special Weather Statement | BIS | Wells | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.